Examinations. A word that strikes fear into most of us, but what if we had the chance of being able to improve our academic performance through taking drugs that enhance our ability to learn for long periods of time? That is exactly what students all over the country have been doing, using drugs to help increase attention and thus academic success. With University’s throughout the UK threatening to carry out compulsory drug tests on students, we look at the physiological effects of one of these drugs within the body and what potential side effects may entail from its inappropriate use.
Attention Deficit Hyperactivity Disorder (ADHD) is characterised by difficulty in attention towards specific tasks, as well as hyperactivity. The freely prescribed drug, Ritalin, is commonly used to treat the disorder through increasing focus and attention within sufferers. The target of the drug lies within the frontal lobe of the brain, where it activates dopamine-producing areas. Dopamine is a chemical transmitter within the nervous system that has impacts upon activities such as cognition, working memory, learning and attention. It is these benefits that are being exploited by university students throughout the country.
In order for the full benefits of Ritalin to be observed, it must be administered with gradually increasing concentrations, and so if any dose other than that subscribed by a doctor is given, then serious side effects may occur. A rapid and excessive increase in the amount of dopamine within the brain may lead to disruption in normal activity and thus, result in side effects such as irritability, nervousness and anger. We ask whether these side effects are worth the benefits that may or may not be seen when under the influence of Ritalin.
But is it only cognitive enhancing drugs such as Ritalin that result in unwanted side effects? Ever wondered whether all those cans of red bull and cups of coffee interfere with the normal functioning of your body? Evidence tells us that it does, by resulting in restlessness, irritability and fatigue. Excessive amounts of caffeine result in an interrupted sleep pattern, and thus a feeling of serious tiredness. Feel like hitting the books hard the following morning? Not likely.
So, this exam period, with universities threatening to carry out compulsory drugs tests and with the risk of potential side effects, perhaps students will think twice about the use of cognitive enhancing drugs. Thinking of powering through on caffeine instead? Maybe not, with restlessness and fatigue being a serious option, it’s probably best to lay off the red bull, stick to water and get a good nights’ sleep. After all, having wings would only be a distraction.